NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 15, 1:05 AM EST, 55 minutes earlier.
Area forecast discussion, Apr 15, 1:05 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Albany NY
205 AM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong surface high over southeast Canada will
continue to funnel southward unseasonably cold air today with
intermittent mixed precipitation consisting of rain, freezing rain,
and sleet continuing, as a warm front attempts to lift north. The
frontal boundary will move northward tonight into Monday, but a
strong low pressure system and a cold front will bring a some heavy
rainfall, windy conditions and a slight chance of thunderstorms to
open the week. Below normal temperatures continue into the mid week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winter Weather Advisory in effect across the region except for
mid Hudson Valley and southern Litchfield Co...
High Wind Watch in southern VT, the northern Berkshires,
northern Taconics and Washington County 2 AM through 11 PM
Monday...
As of 200 AM EDT...A 1045 hPa sfc high near eastern Ontario and
southern Hudson Bay continues to funnel very cold mid-April air
across the forecast area. The back cold front has pushed as far
south as the Mason Dixon Line. A weak disturbance in the west
to southwest flow ahead of a potent upper level trough near the
MS River Valley will continue light mixed pcpn of sleet and
freezing rain over the northern portion of the forecast area
including the Lake George Region, southern Adirondacks, and
northern reaches of the Mohawk Valley. The low-levels of the
atmosphere are very dry and pcpn has been spotty and light into
the Mohawk Valley/Capital Region/southern VT. Sfc dewpts
continue to lower into the teens and 20s. Light ice accretions
have been noted at the KGFL ASOS.
The pcpn will slowly increase in coverage over the southern two
thirds of the forecast area this morning, but again due to the
north to northeast winds, and the dry low-levels, and lack of a
strong lifting mechanism the pcpn will be spotty or
intermittent. POPS have been retooled based on the radar, 3-km
NAM nest and HRRR. Temps will only slightly fall further into
the 20s to lower 30s with a few teens over the southern Dacks.
We may need to add portions of the mid Hudson Valley into the
Advisory with the next issuance (eastern Greene and western
Columbia Cos).
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Winter Weather Advisory in effect across the region except for
the mid Hudson Valley and southern Litchfield Co.
High Wind Watch in southern VT, the northern Berkshires,
northern Taconics and Washington County 2 AM through 11 PM
Monday...
Coverage of precipitation still expected to vary across the
region through Sunday with the best chances north of the
Schoharie Valley and Mohawk Valley. Still indicating likely or
better across the region but emphasizing light precipitation
south of the Schoharie Valley and Mohawk Valley to southern VT
and points south.
Mixed precipitation will continue Sunday with mainly sleet and
freezing rain but rain and sleet where temperatures rise just
above freezing, mainly in the Hudson Valley from the Capital
District south. Precipitation type is particularly tricky
because of the above freezing layer at 800 hPa and uncertainties
on what ratios of hydrometeors at 800 hPa will freeze into
sleet and what ratio will supercool and be freezing rain. The
depth of the low level sub freezing layer will vary across the
region depending on elevation and proximity to the very strong
surface high to the north in Canada.
Upper dynamics, boundary layer frontogenesis, low level jet
forcing and isentropic lift increase Sunday night into Monday.
However, with the slow moving upper closed low tracking into
our region and upper confluence just off eastern Canada
supporting the strong surface high, surface warming will be slow
at best and may be just a brief period during the day Monday.
So, mixed precipitation should trend to mostly freezing rain
Sunday night, and mainly the Mohawk Valley to Lake George
Saratoga region, southern Adirondacks and southern VT.
Total sleet should be 1-2 inches in northern areas with up to
an inch in the Mohawk Valley and Schoharie Valley to Lake George
Saratoga region and a coating of sleet elsewhere. Ice could
accumulate to third of an inch or more in northern areas, but a
tenth to quarter inch in the Schoharie Valley and Mohawk Valley
to southern VT and a coating to a tenth of an inch in the
eastern Catskills to central Taconics, Berkshires and NW CT.
There could be just enough warm air in the Bennington, VT and
North Adams, MA areas where east to southeast winds Sunday night
and Monday could limit sleet and ice accumulations. However, an
extremely strong southeast low level jet is likely to produce
damaging winds in parts of southern VT, the northern Berkshires,
northern Taconics and Washington County late Sunday night and
Monday. Winds gusting over 40 mph are possible in much of the
rest of the region. Wind gusts of 40 to 60 mph with a mix of
rain, freezing rain and sleet will not make for a typical mid
spring April day and anyone outside should be aware of the
possibility of a barrage of precipitation possibly including
sleet being hurled at them at 40 to 60 mph. Strong winds in
areas with accumulated ice will enhance chances for power
outages.
Having analyzed some ice/sleet events in April of past years in
the northeastern U.S., the cold air and strength of the surface
high in Canada exceed what was observed in the past events. So
the confidence for considerable sleet and freezing rain in the
upcoming event is above average. There may even be some thunder
Monday with some elevated instability with the elevated warm
sector before the upper closed low begins to exit and cold
advection spreads back into the region from the west.
Monday night and Tuesday, coverage of precipitation decreases
and becomes showery. Just rain and snow showers Monday night
and Tuesday. The upper low is slow to exit, which again supports
the lingering rain and snow showers.
Highs Sunday below freezing in many areas but just above
freezing in the Hudson Valley from the Capital District and
points south. Bennington, VT and North Adams could get just
above freezing as well. Temperatures fall a couple of degrees
Sunday night. Then the temperatures have the best chances to
warm on Monday with the strong southeast low level winds that
could help boost temperatures into the 40s to mid 50s but it may
be just a brief warm up for a couple of hours immediately ahead
of the cold front.
The brief warm up may prevent significant melting of snow/sleet
pack. So, any heavy rain Monday will cause rises on rivers but
limited snow/sleet melt could limit flood potential. Some rivers
cold touch minor flooding later Monday into Tuesday. Highs
Tuesday in the 40s to around 50 but some mid to upper 30s
northern areas.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Spring-like weather looks to remain on hold through late
next week...
Lingering effects of the departing storm system should bring
rain/snow showers to the region Tuesday night into Wednesday,
especially across higher terrain areas, with snow more likely during
the night/early morning hours due to diurnal effects. Still breezy,
with lows Tuesday night in the 20s and 30s, and highs Wednesday
ranging from the 30s across higher terrain areas, to the mid 40s and
lower 50s in valley areas.
With a blocking pattern remaining in place, the next storm system
looks to potentially track from the lower Great Lakes/upper Ohio
Valley to the northern mid Atlantic coast for Wednesday night into
Friday. A strong surface high looks to remain in place across
southeast Canada. If the low tracks far enough north and east, with
forcing and precipitation across portions of the region, there
likely will be enough dry air in place for sufficient wet bulb
cooling, leading to perhaps another period of rain and snow for at
least portions of the region Thursday into early Friday. For now,
rain/snow is indicated for this period, with P-type mainly tied to
diurnal effects. However, it is quite possible that mainly snow
occurs from this event, should it track far enough to the north,
with light to moderate accumulations possible (especially if
precipitation occurs during the night). Highs mainly in the 40s for
Thursday, and lows in the upper 20s to mid 30s Thursday night/Fri
morning, although if steady precipitation occurs throughout
Thursday, highs may remain in the 30s for many areas. During Friday,
lingering steady precipitation should become more showery and
decrease in areal coverage through the day. Late day highs may reach
45-50 in valley areas, and upper 30s to lower 40s across higher
elevations.
Finally, by Friday night into Saturday, assuming the aforementioned
system remains progressive enough without any extraneous upper level
disturbances rotating southward on its western periphery, some
ridging may slowly build east into the region. Should this occur,
there could be a return to more seasonable temperatures with some
sunshine for next Saturday, after chilly morning lows in the 20s and
30s. Seasonable temperatures for most areas by next Saturday are in
the 50s to lower 60s for most areas (cooler for highest elevations).
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A cold front will continue settling south of the region tonight this
morning, as strong high pressure builds in from eastern Canada.
Waves of low pressure tracking along the front will bring occasional
precipitation through Monday.
Precipitation is expected to slowly expand east and south from
northern/western NY this morning. But due to dry low levels, much of
the precipitation during through the morning hours should be spotty
in nature. Steadiest/most persistent precipitation is expected at
KGFL through this morning, with more intermittent precipitation
elsewhere. At KPOU, only some sprinkles of patchy drizzle may occur
at times through this afternoon with steadier precip possible late
in the period.
With colder air filtering south, P-type will be mainly freezing rain
mixed with sleet at KGFL/KALB/KPSF through the morning. P-type will
then be mainly freezing rain/freezing drizzle for the afternoon and
evening, although sleet could still occasionally be mixed in at
KGFL. Precip at KPOU looks to stay all rain/drizzle through the
period.
As for overall Flight Conditions, expect Cigs to lower into the MVFR
range for most TAF sites and remain MVFR through Sunday. Areas of
IFR Cigs could occur at KPSF/KGFL Sunday afternoon. As for Vsbys,
mainly VFR to MVFR is expected.
Winds will be north to northeast at 8-12 KT this evening, with some
gusts of 25-30 KT possible. North to northeast winds will veer
slightly this morning to the east to northeast, with speeds of 5-10
KT, and some gusts of 15-20 KT possible. Gusty winds up to 20-30 kts
will be possible late Sunday into Sunday night.
Outlook...
Sunday Night: High Operational Impact. Breezy Definite RA.
Monday: High Operational Impact. Windy With Gusts To 30.0 Definite SHRA...RA...TSRA.
Monday Night: High Operational Impact. Likely SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Scattered SHRA...SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...RA...SN.
Thursday: Moderate Operational Impact. Chance of RA.
&&
.FIRE WEATHER...
A strong surface high over southeast Canada will continue to
funnel cold air southward through the rest of the weekend. Mixed
precipitation consisting of rain, freezing rain, and sleet can
be expected, as the front attempts to lift north. The frontal
boundary will move northward Sunday night into Monday, but a
strong low pressure system and a cold front will bring a some
heavy rainfall, windy conditions and a slight chance of
thunderstorms to open the week.
The combination of precipitation, mountain snow cover, and high
RH values will keep fire weather concerns limited at this time.
&&
.HYDROLOGY...
Sub freezing temps will end any minor snowmelt. Some additional
rainfall, sleet and freezing rain is expected through the
weekend, and amounts will be light to moderate. Even though
snowmelt will be slowed, the light to moderate precip will allow
for some very minor rises on rivers and streams.
Late Sunday night into Monday, a brief period of milder
temperatures may return, along with a period of moderate to
heavy rainfall with a slight chance of thunderstorms. This will
allow for more significant river rises and the potential for some
minor flooding. The degree of flooding is still very uncertain,
as this will ultimately depend on how much rainfall occurs and
how much snow is able to melt.
Temperatures may not recover much over the northern basins.
Pinpointing potential basins for the potential minor flooding is
still too early at this time, with the potential long duration
mixed precipitation occurring first. The Monday morning into the
afternoon heavy rainfall may be in the 1 to 2 inch range. Some
poor drainage flooding of low lying areas will be possible if
rain rates exceed a half of an inch in an hour.
Some additional rain and snow showers and below normal
temperatures are expected for the middle of next week. River
levels should recede accordingly during the middle of the week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 8 PM EDT this evening for CTZ001.
NY...Winter Weather Advisory until 8 PM EDT this evening for
NYZ038>040-047>054-058-061-063.
Winter Weather Advisory until 5 AM EDT Monday for NYZ032-033-
041>043-082>084.
High Wind Watch from late tonight through Monday evening for
NYZ043-054-084.
MA...Winter Weather Advisory until 5 AM EDT Monday for MAZ001-025.
High Wind Watch from late tonight through Monday evening for
MAZ001.
VT...Winter Weather Advisory until 5 AM EDT Monday for VTZ013>015.
High Wind Watch from late tonight through Monday evening for
VTZ013-014.
&&
SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL/JVM
FIRE WEATHER...NAS
HYDROLOGY...NAS/WasulaHazardous weather outlook, Apr 14, 4:30 PM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
530 PM EDT Sat Apr 14 2018
CTZ013-NYZ059-060-064>066-151100-
Southern Litchfield-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
530 PM EDT Sat Apr 14 2018
This Hazardous Weather Outlook is for southern Litchfield County in
northwestern Connecticut and the mid Hudson Valley and southern
Taconics in east central New York.
.DAY ONE...Tonight.
As temperatures fall, some sleet or freezing rain may occur in a few
spots for tonight. Locally slippery conditions are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
East to southeast wind gusts may reach advisory or warning levels
late Sunday night through Monday. A wind headline may be needed later
in time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
CTZ001-NYZ038>040-047>053-058-061-063-151100-
Northern Litchfield-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Columbia-Western Ulster-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
This Hazardous Weather Outlook is for northern Litchfield County in
northwestern Connecticut, the Mohawk and Schoharie Valleys, Capital
Region and Helderbergs, northern and central Taconics and eastern
Catskills in east central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
East to southeast wind gusts may reach advisory or warning levels
late Sunday night through Monday. A wind headline may be needed later
in time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
NYZ032-033-041-042-082-083-VTZ015-151100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Fulton-Southeast Warren-Eastern Windham-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
This Hazardous Weather Outlook is for northern Herkimer, Hamilton,
and northern Warren Counties in east central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
East to southeast wind gusts may reach advisory or warning levels
late Sunday night through Monday. A wind headline may be needed later
in time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
VTZ014-151100-
Western Windham-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for western Windham County.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Watch.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
MAZ025-151100-
Southern Berkshire-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
This Hazardous Weather Outlook is for southern Berkshire County.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
East to southeast wind gusts may reach advisory or warning levels
late Sunday night through Monday. A wind headline may be needed later
in time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
NYZ043-084-VTZ013-151100-
Northern Washington-Southern Washington-Bennington-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for Northern Washington, Southern
Washington, and Bennington Counties
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Watch.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
NYZ054-151100-
Eastern Rensselaer-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for eastern Rensselaer County.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Watch.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.
MAZ001-151100-
Northern Berkshire-
530 PM EDT Sat Apr 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for northern Berkshire County.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Watch.
A period of heavy rainfall with a slight chance of thunderstorms is
expected on Monday. This rainfall may result in flooding of urban,
low lying and poor drainage areas. There will also be the potential
for flooding along main stem rivers, although this will ultimately
depend on just how much rainfall and mountain snowmelt occurs.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send sleet and ice reports to the National
Weather Service at Albany.